Heat, Inland Dixie
- When
- July 28, 2:00 PM EST
- Where
- Inland Dixie forecast zone
- Reported by
- ASOS
- Coordinates
- 29.581, -83.187 (the zone’s center; the record gives no point)
The heat index peaked at 110 degrees at the Cross City airport at 3 pm EDT.
Above normal temperatures and high humidity combined to produce heat index values above 110 degrees across parts of the Florida panhandle at the end of the month. Heat index values even exceeded 115 degrees in a few locations on occasion.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Above normal temperatures and high humidity combined to produce heat index values above 110 degrees across parts of the Florida panhandle at the end of the month. Heat index values even exceeded 115 degrees in a few locations on occasion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 251 PM EDT WED JUL 28 2010 .SYNOPSIS...VISIBLE SATELLITE AND SURFACE DATA CLEARLY DEPICT WHERE THE SURFACE RIDGE IS LOCATED...JUST SOUTH OF MOBILE BAY. THE CU FIELD HAS HAD DIFFICULTY FORMING AT ALL IN THE AREA JUST EAST OF THE RIDGE WHERE MOISTURE IN THE LOW AND MID LEVELS IS QUITE LIMITED TODAY. IN FACT...DEWPOINTS HAVE TAKEN A BIG DROP IN SOUTHEAST ALABAMA...DOWN INTO THE UPPER 60S. IT ALSO LOOKS LIKE THE INCREASING MOISTURE ALONG A WEAK BOUNDARY FROM ATLANTA TO ORLANDO IS LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS. TEMPERATURES HAVE RISEN QUICKLY TODAY WITH A FEW SITES ALREADY IN THE UPPER 90S. && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... A RIDGE OF HIGH PRESSURE CURRENTLY OFF TO OUR WEST NEAR SOUTHERN LOUISIANA WILL CONTINUE TO MOVE TOWARDS TEXAS. AS THE RIDGE TRACKS WESTWARD...A WEAK SURFACE TROF WILL SLIDE INTO OUR REGION THURSDAY AND AFTERNOON INSTABILITY WILL LEAD TO AN INCREASE IN POPS. HIGHEST POPS WILL MAINLY BE RESTRICTED TO THE FLORIDA BIG BEND AND EASTERN PORTIONS OF THE FLORIDA PANHANDLE. COVERAGE OF STORMS AWAY FROM THE COAST COULD BE MINIMAL DEPENDING ON THE AMOUNT OF DRY AIR LEFT BEHIND FROM THE RIDGE. AS THE TROF WASHES OUT ON FRIDAY...MORE OF A SEA BREEZE TYPE PATTERN WILL RESUME WITH THE INCREASED TROPICAL MOISTURE PRESENT. A LIGHT AND VARIABLE 1000-700MB FLOW WILL CREATE A TYPE 1 SEA BREEZE REGIME AND RESTRICT THE HIGHEST POPS NEAR COASTAL REGIONS OF THE CWA. A LAND BREEZE SHOULD DEVELOP IN THE OVERNIGHT HOURS OF THURSDAY AND FRIDAY...BUT LACK OF A LARGE LAND-SEA TEMPERATURE GRADIENT WILL LIMIT DEVELOPMENT. HEAT INDUCED STORMS SHOULD DISSIPATE OVER LAND MAINLY BEFORE MIDNIGHT...AND STORMS OVER NIGHT IN THE GULF SHOULD FIZZLE OUT JUST AFTER SUNRISE. HIGHS WILL BE IN THE MID TO UPPER 90S FOR INLAND REGIONS...AND UPPER 80S TO LOW 90S FOR COASTAL REGIONS. LOWS WILL DIP IN THE MID TO UPPER 70S. HEAT INDICIES WILL BE IN THE THE MID 100S. AREAS THAT RECEIVE PRECIPITATION WILL SEE LOWER HEAT INDEX VALUES. .LONG TERM (SATURDAY THROUGH WEDNESDAY)...THE LARGE SCALE PATTERN BEGINS RATHER AMPLIFIED HIGHLIGHTED IN NRN STREAM BY RIDGE OVER WRN HALF AND TROUGH OVER ERN HALF OF CONUS INTO WRN ATLC AND EXTENDING DOWN TO MID-ATLC SEABOARD. BY SUNDAY...TROUGH BEGINS TO MOVE OFFSHORE WITH RISING HEIGHTS DROPPING DOWN EAST COAST. IN SRN STREAM...BROAD RIDGE REMAINS ANCHORED BY 594DM HIGH OVER TX THRU WEEKEND BUT AS TROUGH MOVES OFFSHORE...HOT RIDGE OF HIGH PRESSURE BUILDS BACK EWD STRONGLY OVER THE SE WITH VERY DRY AIR RETURNING IN THE MID-LEVELS. EXPECT H5 TEMPS ONLY AROUND -2C. THUS LITTLE OVERALL CHANGE IS EXPECTED IN THIS HOT SUMMERTIME PATTERN UNTIL LATE TUES OR WED. LIGHT NLY FLOW AT UPPER LEVELS IS FORECAST THROUGH THE PERIOD. BY LATE TUES...582DM LOW DEVELOPS OFF VA/NC COAST AT BASE OF TROUGH. LOW THEN BECOMES CUTOFF FROM TROUGH OFF NC COAST ON WED SHUNTING SRN RIDGE FURTHER WWD. ASSOCD HIGHER LEVEL MOISTURE THEN ROTATES AROUND LOW AND ACROSS CWA. AT SURFACE...AS ERN UPPER TROUGH MOVES OFFSHORE THRU WEEKEND...WEAKENING FRONTAL BOUNDARY OVER SOUTHEAST STATES LOSES PUSH AND SURFACE RIDGE OVER SRN FL BEGINS TO MOVE BACK NWD. HOWEVER...GIVEN WEAK UPPER PUSH/DYNAMICS...DOUBTFUL FRONT WILL REACH CWA AND BOTH GFS AND ECMWF SHOW IT STATIONARY ACROSS S/CNTRL GA/ALA AT END OF PERIOD. SO RAIN WILL BE MAINLY FROM SHALLOW SEA-BREEZE INFLUENCES THRU DAY 5. WITH OFFSHORE STEERING FLOW MOST OF PERIOD...STRONG TO ISOLATED LATE DEVELOPING SEVERE STORMS CANNOT BE RULED OUT. BY DAY 6...FRONT WILL BE CLOSE ENOUGH TO PROVIDE SOME LIFT (OUTFLOW BOUNDARIES) SO WHEN COMBINED WITH DEEPER LAYER MOISTURE FROM ATLC PUSHED SWWD...EXPECT INCREASE IN CONVECTION. WILL DEEP LAYER RIDGE OVERHEAD...WE EXPECT HOT AND OPPRESSIVE CONDITIONS WITH HIGH HEAT INDICES TO PERSIST. EXPECT LOWS IN THE MID TO UPPER 70S AND HIGHS IN THE MID TO UPPER 90S...BOTH ABOUT 5-7 DEGREES ABOVE CLIMO (INLAND CLIMO IS AROUND 70/92). MAXIMUM HEAT INDICES EACH AFTERNOON ARE EXPECTED TO BE 105 TO 110 DEGREES WITH A FEW SPOTS POSSIBLY EXCEEDING 110 EACH DAY NECESSITATING A HEAT ADVISORY. WILL GO WITH WDLY SCT-LOW SCT POPS SAT...LOW SCT SUN THRU TUES AND MID SCT ON WED. && .AVIATION...THUNDERSTORM ACTIVITY IS FOCUSED ALONG THE I-75 CORRIDOR THIS AFTERNOON. HAVE INCLUDED VCTS FOR KABY AND KVLD. OTHERWISE...FEEL CB WILL SUFFICE. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE ENTIRE FORECAST PERIOD AT ALL TERMINALS. && .MARINE...AS THE PRESSURE GRADIENT TIGHTENS BETWEEN THE SURFACE RIDGE SOUTH OF THE MOUTH OF THE MISSISSIPPI RIVER AND A WEAK LOW PRESSURE TROF ACROSS THE SOUTHEAST COAST...WINDS WILL INCREASE TO NEAR 15 KNOTS AT TIMES TONIGHT OUT OF THE NORTHWEST. NO HEADLINES ARE EXPECTED...BUT THIS WILL INCREASE SEAS TO 3 FEET WELL OFFSHORE. EXPECT WINDS TO GRADUALLY DIMINISH THROUGH THURSDAY AS THIS GRADIENT SLOWLY RELAXES. && .FIRE WEATHER...THE HOT AND RELATIVELY DRY WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS. INCREASED TRANSPORT WINDS WILL ALSO INCREASE AFTERNOON DISPERSIONS. HOWEVER...MINIMUM HUMIDITY VALUES ARE FORECAST TO REMAIN ABOVE 40 PERCENT THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 76 99 77 97 77 / 30 40 30 50 20 PANAMA CITY 80 94 80 93 80 / 20 40 30 40 20 DOTHAN 76 98 76 98 78 / 20 30 30 30 10 ALBANY 76 99 76 99 78 / 30 30 30 30 10 VALDOSTA 76 98 75 97 76 / 30 40 30 40 20 CROSS CITY 76 96 77 93 79 / 30 40 30 50 20 APALACHICOLA 80 93 81 92 81 / 20 40 30 40 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && GODSEY/CAMP/TAEGER/VAN DYKE/BLOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 458 AM EDT WED JUL 28 2010 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-290845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 458 AM EDT WED JUL 28 2010 /358 AM CDT WED JUL 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH TEMPERATURES IN THE MID TO UPPER 90S COUPLED WITH DEWPOINTS IN THE LOW TO MID 70S WILL YIELD HEAT INDICIES BETWEEN 100 TO 105 DEGREES...ESPECIALLY IN OUR EASTERN ZONES. IN GENERAL...SEABREEZE STORMS WILL BE SUPPRESSED ACROSS THE REGION TODAY DUE TO DEEP LAYER HIGH PRESSURE MOVING WEST ACROSS THE LOCAL AREA. EXPECT THE MOST THUNDERSTORM COVERAGE ACROSS THE EASTERN THIRD OF THE REGION. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...AFTERNOON HIGHS ARE EXPECTED TO REMAIN IN THE MID TO UPPER 90S THROUGHOUT THE PERIOD. MOISTURE WILL BECOME MORE PLENTIFUL BEGINNING ON THURSDAY...THUS HEAT INDICIES WILL CLIMB WELL INTO THE 100S APPROACHING 110 DEGREES AT TIMES. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 244 PM EDT WED JUL 28 2010 GAZ130-281930- BEN HILL- 244 PM EDT WED JUL 28 2010 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL COUNTY... * UNTIL 330 PM EDT AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JACKSONVILLE...OR 14 MILES NORTH OF AMBROSE...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 25-CAMP
The national radar mosaic for the moment the first event began.
11 heat, 2 excessive heat. Local standard time, as filed.
The heat index peaked at 110 degrees at the Cross City airport at 3 pm EDT.
The heat index was 113 degrees between 4 pm EDT and 5 pm EDT at the Apalachicola airport.
The Apalachicola airport reported heat index values frequently exceeding 110 degrees from 12 pm EDT through 6 pm EDT.
Heat index values at the Marianna airport occasionally rose to 110 degrees between 1 pm EDT and 5 pm EDT.
The heat index hovered near 110 degrees between 2 pm EDT and 4 pm EDT and peaked at 113 degrees at 4 pm EDT at the Cross City airport.
The heat index value frequently exceeded 110 degrees from 2 pm EDT to 4 pm EDT and peaked at 113 degrees at 4 pm EDT at the Perry airport.
The heat index occasionally exceeded 110 degrees from 4 pm EDT to 7 pm EDT at the Tallahassee airport.
The heat index rose to 110 degrees at 6 pm EDT at the new Panama City airport (KECP).
Dewpoint values in the 80s combined with temperatures in the 90s to produce heat index values occasionally surpassing 115 degrees from 12 pm EDT through 4 pm EDT at the Cross City airport. The heat index peaked at 117 degrees at 3 pm EDT.
The heat index exceeded 110 degrees from 12 pm EDT to 2 pm EDT and peaked at 112 degrees from 12 pm EDT to 1 pm EDT at the Perry airport.
Dewpoint values in the 80s combined with temperatures in the 90s produced a long stretch of heat index values frequently above 110 degrees from 10 am EDT to 8 pm EDT at the Apalachicola airport. The heat index exceeded 115 degrees from 1 pm EDT until 3 pm EDT with a peak value of 124 degrees at 2:38 pm EDT. The temperature at that time was 95 degrees and the dewpoint was 84.2 degrees.
The heat index at the Marianna airport rose to 110 degrees or higher from 2 pm EDT to 5 pm EDT. The peak value was 113 degrees at 3 pm EDT.
The heat index occasionally exceeded 110 degrees from 3 pm EDT to 6 pm EDT at the new Panama City airport (KECP). The peak value was 114 degrees at 6 pm EDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253232, 253238, 253240, 253255, 253234, 253253, 253260, 253257, 253236, 253254, 253243, 253256, 253259.